Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/5276
Title: Inviscid two dimensional vortex dynamics and a soliton expansion of the sinh-Poisson equation
Authors: Chow, KW
Ko, NWM
Leung, RCK 
Tang, SK 
Keywords: Vortices
Differentiation
Solitons
Issue Date: May-1998
Publisher: American Institute of Physics
Source: Physics of fluids, May 1998, v. 10, no. 5, p. 1111-1119 How to cite?
Journal: Physics of fluids 
Abstract: The dynamics of inviscid, steady, two dimensional flows is examined for the case of a hyperbolic sine functional relation between the vorticity and the stream function. The 2-soliton solution of the sinh-Poisson equation with complex wavenumbers will reproduce the Mallier-Maslowe pattern, a row of counter-rotating vortices. A special 4-soliton solution is derived and the corresponding flow configuration is studied. By choosing special wavenumbers complex flows bounded by two rigid walls can result. A conjecture regarding the number of recirculation regions and the wavenumber of the soliton expansion is offered. The validity of the new solution is verified independently by direct differentiation with a computer algebra software. The circulation and the vorticity of these novel flow patterns are finite and are expressed in terms of well defined integrals. The questions of the linear stability and the nonlinear evolution of a finite amplitude disturbance of these steady vortices are left for future studies.
URI: http://hdl.handle.net/10397/5276
ISSN: 1070-6631 (print)
1089-7666 (online)
DOI: 10.1063/1.869636
Rights: © 1998 American Institute of Physics. This article may be downloaded for personal use only. Any other use requires prior permission of the author and the American Institute of Physics. The following article appeared in K. W. Chow et al., Physics of Fluids 10, 1111 (1998) and may be found at http://link.aip.org/link/?phf/10/1111
Appears in Collections:Journal/Magazine Article

Files in This Item:
File Description SizeFormat 
Chow_Inviscid_Dimensional_Vortex.pdf527.86 kBAdobe PDFView/Open
Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

21
Last Week
0
Last month
0
Citations as of Jun 8, 2016

WEB OF SCIENCETM
Citations

21
Last Week
0
Last month
0
Citations as of Aug 23, 2016

Page view(s)

228
Last Week
0
Last month
Checked on Aug 28, 2016

Download(s)

242
Checked on Aug 28, 2016

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.